West Virginia, 2021

Damaging Wind in West Virginia, August 25, 2021

August 25, 2021 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms produced several instances of localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced several instances of localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 1:57 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 25, 1:57 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Wed Aug 25 2021

.SYNOPSIS...

High pressure will remain situated near our region through the
end of the week. A front will drop down into the region from the
Great Lakes late Friday into Saturday and stall nearby through
early next week. Another front may impact our region midway
through next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Skies are currently partly sunny across most of the region this
afternoon. Afternoon temps are expected to peak in the lower 90s
with heat indexes near 100. Showers along with isolated
thunderstorms have started to form along the western half of the
Blue Ridge Mtns with storms mainly pulsing up for 30 to 40 mins at a
time. Currently, rain rates are about one to one and quarter inches
per hour with a few areas near Devils knob reporting close to an
inch of precipitation in about 40 mins.

A weak surface tough will combine with decent CAPE values above 2000
to continue developing showers and thunderstorms along and west of
the Blue Ridge Mtns this afternoon. CAMs and the HREF are focusing
on the valley between the Allegheny front and the Blue Ridge with
slight trend eastward with storms with 12Z guidance. Some CAMS have
decaying showers and thunderstorms moving east of the Blue Ridge
late this afternoon and into early this evening and impacting parts
of the I-95 corridor. Overall it seems the main strong to SVR impact
will be west of the Blue Ridge with the main hazard being damaging
winds as DCAPE will be above 1000 for most of the region. The low
storm movement could lead to an isolated flood threat especially
over our low FFG regions. The threat for shower and thunderstorms
should start to diminish after sundown as diurnal cuts off daytime
mixing. A showers may continue after daybreak east of the Blue
Ridge. Overnight lows will remain mild in the mid to upper 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...

A surface trough will remain situated over our region on Thursday
with broad ridging to the north and a Bermuda high to the south of
our region. The position of the trough seems to be more southwest to
northeast on Thursday which become the focus for shower and
thunderstorms to form. Dewpoints will increase tomorrow due to
continued warm air advection from the high pressure to the south of
our region. Dewpoints increasing into the low to mid 70s will allow
CAPE to increase above 2000 once again with a continued light mean
flow. Showers and thunderstorms will again be a threat during the
afternoon period with the main focus west of the Blue Ridge.

Storms will initially form off of the terrain and then feed off of
the generous amounts of CAPE in place over our region. Shear will be
lacking but pulse strong to severe thunderstorms will be possible
once again with damaging winds and isolated flooding being the main
hazards. Afternoon temperatures will have similar highs in the low
to mid 90s but higher dewpoints may lead to heat indices reaching
potentially up to 100/105 threshold which may require a heat
advisory for portions of our region on Thursday.  Overnight lows
will continue to be in the mid 70s Thursday evening.

The best chance for widespread thunderstorms over the next three
days will likely occur on Friday as an approaching front becomes the
focus for the development of showers and thunderstorms. There
remains some uncertainty on the timing of the frontal passage and
threat could be pushed to the weekend if the front moves through
slower. Ahead of the boundary, continuing warm air advection will
lead to dewpoint temps peaking in the low to mid 70s during the
afternoon with high temps in the mid 90s. Heat Indices may approach
the 105 degree mark once again on Friday but confidence is much
lower on this threat. The rising dewpoints will lead to another day
of 2000 + CAPE with relatively weak shear.  Pulse storms possibly
driven by the approaching front could become strong to severe and
produce some locally damaging winds. At this time, the main threat
area seems to be north and west of the I-95 corridor. If the front
moves into our region earlier, the threat for widespread
thunderstorms will increase while a slower trend will mean less
coverage of storms. The pulse nature of the storms along with a slow
mean layer wind flow mean that isolated flooding could also be a
threat if a storm remains over the same area for an extended period.
The threat for showers and thunderstorms should diminish after
daybreak with only a slight chance for showers overnight and into
Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

A weak boundary across the region and a series of low pressure
systems will bring the chance for showers and isolated severe
thunderstorms each day Saturday through Monday. These severe
thunderstorms could also lead to isolated instances of flash
flooding considering the humidity and warmth during each day.
Temperatures will top out near 90 each afternoon.

The aforementioned boundary will get some upper level cool air
assistance and should push farther south over our southern zones or
perhaps as far south as the Virginia and North Carolina border
Monday night. The threat for isolated severe thunderstorms and
isolated flash flooding will linger and could become more widespread
during the late afternoon and early evening hours on Tuesday. High
temperatures will reach the middle 80s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

VFR conditions generally expected over the next threat days with
winds generally out of the south. Terminals along and west of the
Blue Ridge Mtns (MRB,CHO,IAD) will have the best chance of
experiencing periods of showers and thunderstorms each afternoon
through Friday. These showers and storms will have the potential to
produce brief restrictions down into the MVFR/IFR range. Strong
winds gusts of 20 to 30 knots will be possible within thunderstorms.
Afternoon Temperatures over the tarmac will be in the mid 90s with
heat indices above 100 possible.

Showers and isolated severe thunderstorms could bring conditions
down to MVFR each afternoon and evening. Otherwise, VFR conditions
expected at the terminals. The terminals that receive a good dose of
rainfall could encounter some fog at night that could in turn drop
visibility to IFR. Winds light and variable Saturday through Sunday
morning, except for higher gusts in strong to severe thunderstorms.
Winds becoming southeast 5 to 10 knots Sunday afternoon and
night.

&&

.MARINE...

High pressure will remain situated near our region through the end
of the week. A front will slowly approach our waters late Friday and
into this weekend. No SCA level winds are expected but brief gusts
above 20 knots will be possible with any storms that move over our
marine areas.

No marine hazards expected Saturday through Sunday night. Any severe
thunderstorms that develop and move over the waters could prompt a
Special Marine Warning or two Saturday through Sunday evening. Winds
variable Saturday through Sunday midday, then southeast around 10
knots Sunday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...

Tide levels are forecast to remain slightly elevated over the next
several days. Although flooding is not explicitly forecast, caution
(or near minor) stages are possible at more vulnerable tidal
locations such as DC SW Waterfront and Annapolis through the end
of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...KLW
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 25, 3:02 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
402 PM EDT Wed Aug 25 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A severe thunderstorm capable of producing damaging wind gusts is
possible this afternoon and evening, especially near and west of
Interstate 95.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices up to 105 degrees are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices may approach 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and again later
this week.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this week.

In the hours before

Local storm report, Aug 25, 3:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     STONY POINT             38.12N  78.38W
08/25/2021                   ALBEMARLE          VA   EMERGENCY MNGR

            TREE DOWN ON THE 3000 BLOCK OF WATTS PASSAGE ROAD NEAR
            THE INTERSECTION WITH DOCTORS CROSSING

&&

EVENT NUMBER LWX2105588

ADM

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 25, 3:45 PM EST
Where
Jefferson County, 0.79 mi SW of Charles Town
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.293, -77.862

Numerous trees blew down near Charles Town and Ranson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969194.